Blue Flash After Radiation to the Head
Dear OncoLink "Ask The Experts,"
I've been diagnosed with GBM and have started radiation therapy (along with chemo - temodar).
When I receive my dose of radiation (every day), I see a blue flash at the end of the cycle.
My question is this: Is there increased risk of blindness as a result of this blue flash (i.e., retinopathy)? I'm assuming that the beams are aimed properly, is this a safe assumption?
Neha Vapiwala , MD, Senior Editor of OncoLink from the Department of Radiation Oncology at the Hospital of the University of Pennsylvania, responds:
This blue flash has been reported by some people receiving radiation to the head. Though it is not known for sure, it is thought that the blue flash represents a small portion of the daily radiation dose that is exiting the body through the retina of the eye. It does not increase the risk of blindness, and does not mean that the beams are aimed incorrectly.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania